I'm here in Spain so sometimes the language is a problem when seeing hospital consultants.
I have had an underactive thyroid since 1994, treated by the standard thyroid replacement drugs.
At the end of 2006 I was taking 50mg on one day and 75mg the next etc. All seemed OK with the b/t results TSH 2.18, T4 1.09 but another consultant told me to take 75mg every day adding that it was easier for me!
The next appointment was withI my usual consultant who was shocked at the test results TSH <0.1, T4 1.37 Triyodtironia 2.6 and wanted to know why my medication had been changed?
He told me to just take 50mg per day and so the following 6 month b/t results were TSH 4.7, T4 1.00. This time he ordered an ecoscan of the thyroid. I have these about every 2 years and all has been fine.
Yesterday I had the ecoscan and was told by the technician that I had a 'very small' thyroid.
I don't see the consultant for these results and the last b/t results until mid July and it has left me wondering what this term means?? Is it significant and is it anything to be concerned about?
Sorry but I don't understand you answer. Maybe the measurements here in Spain are different to what you are referring to...don't know and I'm no expert on thyroid which is why I came here to ask my question. Can I help you with further information?
One of the possibilities can be the reaction to the prolonged use of thyroid hormone replacemant drugs; sometimes they are causing thyroid to decrease in size and in activity (as it is not need to produce that much hormones due to external homone source). the thyroid gland has ability to change its size up to 2 times from "mean " 13 cubic centimeters based in order to adjust to the hormone demand or in reaction to the iodine level in diet.
In some cases if hypothyroidism is due to the pitiuary problems (low TSH and T4 levels at the same time) [secondary hypo-], the thyroid is also has a small size.
Thanks once again....well of course I don't know if either of these are the answer to the small thyroid. But supposing it were due to prolonged us of thyroid meds...what would happen then?
Or what if it's a pituary gland problem...how might that be treated?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.